Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Liver transplantation in hepatitis C.

Hello doc, my husband is 34 year old with hepatitis C. The physician has treating him has suggested liver transplant. Could u give me insight about the same and who is it indicated? What are its complications?
Asked On : Mon, 5 Oct 2009
Answers:  1 Views:  1599
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
  User's Response
The best treatment for people with end-stage liver disease is liver transplantation. The donation of liver segments from living relatives, splitting one donated liver between two recipients, new organ allocation policies and, especially, new approaches to liver transplants for people with Hepatitis C virus. Until recently, Hepatitis C virus infected livers were routinely discarded. But recent studies have shown that people already infected with Hepatitis C virus who receive livers from Hepatitis C positive donors can do as well as if they had received a liver not infected with the virus. This may mean that many more livers will become available for a person with hepatitis C. Liver transplantation does not cure HCV. The majority of people with hepatitis C who receive liver transplants experience a recurrence of the virus. Those with HCV who receive liver transplants also are at accelerated risk of developing cirrhosis within five years. Treatment with HCV-fighting medications may help prevent a recurrence of infection or treat recurrent illness that develops after a liver transplant. However, the effectiveness of this type of treatment after a liver transplant is unclear. The complications of liver transplant are acute graft rejection, vascular thrombosis, biliary leak or stricture, and infection. These patients are also at increased risk of developing malignancy, which needs to be considered in the evaluation process. Adverse effects of immunosuppressant drugs also may complicate as well.
Answered: Wed, 7 Oct 2009
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor